Alert archive / Kentucky / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Louisville, KY
NWS Louisville, KY issued this flash flood watch at Mar 27, 2021, 2:04 AM CDT for 8 counties in Kentucky. It took effect at Mar 27, 2021, 7:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2021, 2:04 AM CDT (07:04 UTC)
- In effect from
- Mar 27, 2021, 7:00 PM CDT
- Expired
- Mar 28, 2021, 6:57 AM CDT
- In force
- 12 hr
- Issued by
- NWS Louisville, KY
- Flood severity
- None
Counties Adair County, KY, Allen County, KY, Barren County, KY, Clinton County, KY, Cumberland County, KY, Metcalfe County, KY, Monroe County, KY, Russell County, KY
The radar
The Nashville radar (KOHX), 115 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490 WGUS63 KLMK 270704 FFALMK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Louisville KY 304 AM EDT Sat Mar 27 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... KYZ075-081-082-272000- /O.NEW.KLMK.FF.A.0001.210328T0000Z-210328T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe-Cumberland-Clinton- Including the cities of Tompkinsville, Burkesville, and Albany 204 AM CDT Sat Mar 27 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... The National Weather Service in Louisville has issued a * Flash Flood Watch for a portion of south central Kentucky, including the following areas, Clinton, Cumberland, and Monroe. * From this evening through Sunday morning * Southern Kentucky will have some rain chances today, on the northern fringe of storms moving eastward across Tennessee. Tonight, the potential for heavy rainfall will increase, as a strong cold front approaches the area. The Lake Cumberland area should expect to see 2 to 3 inches of rainfall, with locally higher amounts possible. * Should this much rain fall in a short period of time...flash flooding would occur, which can be especially dangerous at night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ RJS
3 follow-up statements
755 WGUS63 KLMK 271903 FFALMK Flood Watch National Weather Service Louisville KY 203 PM CDT Sat Mar 27 2021 KYZ073-074-076>078-281000- /O.EXA.KLMK.FF.A.0001.210328T0000Z-210328T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen-Barren-Metcalfe-Adair-Russell- Including the cities of Jamestown, Edmonton, Columbia, Glasgow, and Scottsville 203 PM CDT Sat Mar 27 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH SUNDAY MORNING... The National Weather Service in Louisville has expanded the * Flash Flood Watch to include a portion of south central Kentucky, including the following areas, Adair, Allen, Barren, Metcalfe and Russell. * From 7 PM CDT this evening through Sunday morning * Persistent rain and scattered thunderstorms have produced between a half inch and one inch of rain in south-central Kentucky. Additional thunderstorms are likely tonight and will be capable of torrential rainfall rates. An additional 2 inches of rainfall are expected with locally higher amounts possible. * An excessive amount of rain in a short period of time would likely lead to flash flooding, which is especially dangerous at night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Stay tuned to NOAA Weather Radio and your local media for the latest information. && $$ KYZ075-081-082-281000- /O.CON.KLMK.FF.A.0001.210328T0000Z-210328T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Monroe-Cumberland-Clinton- Including the cities of Albany, Burkesville, and Tompkinsville 203 PM CDT Sat Mar 27 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * A portion of south central Kentucky, including the following areas, Clinton, Cumberland and Monroe. * From 7 PM CDT this evening through Sunday morning * Persistent rain and scattered thunderstorms have produced between a half inch and one inch of rain in south-central Kentucky. Additional thunderstorms are likely tonight and will be capable of torrential rainfall rates. An additional 2 inches of rainfall are expected with locally higher amounts possible. * An excessive amount of rain in a short period of time would likely lead to flash flooding, which is especially dangerous at night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Stay tuned to NOAA Weather Radio and your local media for the latest information. && $$ EBW
299 WGUS63 KLMK 280948 FFALMK Flood Watch National Weather Service Louisville KY 448 AM CDT Sun Mar 28 2021 KYZ073>078-081-082-281500- /O.CON.KLMK.FF.A.0001.000000T0000Z-210328T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Albany, Columbia, Burkesville, Edmonton, Tompkinsville, Scottsville, Jamestown, and Glasgow 448 AM CDT Sun Mar 28 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... The Flash Flood Watch continues for * A portion of south central Kentucky, including the following areas, Adair, Allen, Barren, Clinton, Cumberland, Metcalfe, Monroe and Russell. * Until 10 AM CDT this morning * Persistent rain and scattered thunderstorms have produced between 0.75 and 1.5 inches of rain in south-central Kentucky since midnight. 24 hour rainfall total is between 1.5 and 3 inches. * An excessive amount of rain in a short period of time would likely lead to flash flooding, which is especially dangerous at night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. Stay tuned to NOAA Weather Radio and your local media for the latest information. && $$ CJP
547 WGUS63 KLMK 281157 FFALMK Flood Watch National Weather Service Louisville KY 657 AM CDT Sun Mar 28 2021 KYZ073>078-081-082-281300- /O.CAN.KLMK.FF.A.0001.000000T0000Z-210328T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Albany, Columbia, Burkesville, Edmonton, Tompkinsville, Scottsville, Jamestown, and Glasgow 657 AM CDT Sun Mar 28 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Kentucky, including the following areas, Adair, Allen, Barren, Clinton, Cumberland, Metcalfe, Monroe and Russell has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. $$ EBW
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Mar 27, 2:00 AM CDT, 4 minutes earlier.
Area forecast discussion, Mar 27, 2:00 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
300 AM EDT Sat Mar 27 2021
.Short Term...(Today and tonight)
Issued at 300 AM EDT Sat Mar 27 2021
Clear skies across the region at this time. GOES Sounder data shows
relatively low precipitable waters across the area now...0.4 inches.
A pool of higher values resides over MS/AL this hour...1.4 inches,
with a sharp north south gradient along the TN/MS/AL border.
Steadily increasing south to southwesterly flow across TN now,
riding over a warm front down there will steadily pull that moisture
northward through the day today. Latest HRRR/NAM3km both develop a
convective complex across TN in the next few hours, and rides
eastward along that pwat gradient. Our southern counties may get in
on the fringe of this system, so pick up rain chances through the
morning hours down there.
Outflow boundaries from the complex along with that steadily
increasing moisture and what we expect to be a fairly warm
day...temperatures in the 70s for most...could lead to additional
shower/storm development this afternoon. Will have to watch for any
organization in storms during this period, especially where
shear/instability match up roughly southeast of a BWG/LEX line.
Expect coverage of rain and storms to increase significantly later
this evening and overnight, as a strong low-level jet develops ahead
of a cold front approach our area. That front should get to the
Wabash around midnight tonight and then advance eastward to the I-75
corridor around daybreak Sunday. This period will be our best chance
for heavy rainfall. Pwats rise to 1.5-1.7 inches overnight, which is
above BNA's daily max for this time of year. Also, a few stronger
cells may drop down damaging wind gusts and a tornado cannot be
ruled out either. Latest NAM3km does show some bowing segments
forming along an line that organizes and pushes eastward around
daybreak Sunday.
Rainfall totals for this event should be in the 2-3 inch range for
our Lake Cumberland counties...thus WPC has a narrow moderate risk
of flash flooding down in that area. Given that area has some of the
lowest flash flood guidance in our region, will hoist a small watch
to match up with our TN neighbor's watch.
&&
.Long Term...(Sunday through Friday)
Issued at 245 AM EDT Sat Mar 27 2021
By Sunday morning, most of the region should be post-frontal and
influenced by NW flow. Some lingering precip chances will be present
from 12z-18z, but best chances will be for areas east of I-65. With
precip ending, 6-Hour QPF for 12-18z is mostly under a quarter of an
inch, with highest amounts along the I-75 and Lake Cumberland
regions. Sky cover should clear out by mid-afternoon on Sunday as a
sfc high pressure approaches from our southwest.
Sfc high will spread across the Ohio Valley by Sunday night,
bringing clear skies and calm winds back into the forecast. By
Monday afternoon, the center of the sfc high should be just to our
east, helping to bring return flow back to central KY and southern
IN. Max temps are expected to be near climo for late March, and in
the neighborhood of 60F.
Tuesday looks to be the warmest day of the upcoming week as deeper
SW flow infiltrates the Ohio Valley. Currently expect max temps to
be around 70F, however model certainty places NBM on the 25th
percentile of the guidance envelope. Would'nt be surprised if future
forecasts trend slightly warmer with Tuesday max temps, especially
if bias-corrected models continue to dominate forecast temps.
However, will stay with NBM solution output for now.
Next precip chances after Sunday will come Tuesday evening as a cold
front approaches the region. Precip chances will spread across the
region Tuesday night and all day Wednesday. PoPs should exit from
west to east by Wednesday night and Thursday morning. Behind the
cold front, much cooler temps are possible. Thursday morning lows
could possibly drop below freezing and cause concern for a frosty
April 1 morning. A cold welcome to April could continue throughout
the day as max temps are forecast to remain in the mid-upper 40s or
near 50F as NW flow dominates the region with CAA.
&&
.Aviation...(06Z TAF Issuance)
Issued at 115 AM EDT Sat Mar 27 2021
A warm front south of the region early this morning will bring in
some rain chances across south central KY for much of the daytime
period today. As this front lifts north today expect winds to shift
from light and variable to southerly and perhaps gusty to around 15
knots this afternoon. Focus for rains and thunder later this evening
and overnight will come as a low-level jet develops across the
region.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch from this evening through Sunday morning for
KYZ075-081-082.
&&
Short Term...RJS
Long Term...CJP
Aviation...RJSHazardous weather outlook, Mar 26, 2:48 PM CDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 348 PM EDT Fri Mar 26 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-272000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 348 PM EDT Fri Mar 26 2021 /248 PM CDT Fri Mar 26 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Tomorrow night, possibly severe thunderstorms will produce heavy rainfall, especially over south central Kentucky. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested tomorrow night. KDW
In the hours before
Local storm report, Mar 26, 8:15 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
915 PM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG 1 NW LEITCHFIELD 37.49N 86.30W
03/25/2021 GRAYSON KY FIRE DEPT/RESCUE
SHINGLES REMOVED FROM ROOF, DAMAGE TO
OUTBUILDING.
&&
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 6:53 AM CDT | Special Weather Statement | LMK | Allen | 22 min |
| Mar 27, 8:31 AM CDT | Special Weather Statement | LMK | Clinton | 29 min |
| Mar 27, 6:06 PM CDT | Special Weather Statement | LMK | Logan | 24 min |
| Mar 27, 6:24 PM CDT | Special Weather Statement | LMK | Barren | 36 min |
| Mar 27, 6:32 PM CDT | Special Weather Statement | LMK | Simpson | 28 min |
Nearby
Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.